Beta Blockers - What to do about side effects

About fourteen days ago I started taking Bisoprolol. I had no previous AF problems though I have been on other hypertension medicines which for various reasons I now no longer take. (I could regale you with the eight years of complications caused by the likes of Perindopril and Amlodipine but maybe that's for another time.)

The Bisoprolol was an attempt to help with the blood pressure issue.

However, yesterday I found myself in A&E with an irregular heart beat. After a lot of tests and x-rays and all the usual stuff that goes on the hospital said that yes my heart rate was irregular and the best treatment was to increase the dosage of the Bisoprolol to 2.5mg. They also insisted I take anticoagulants to prevent a stroke. Fortunately my GP was more relaxed about this and suggested we hold fire to see if the heartbeat settles down.

Imagine my horror when last night I read the NHS leaflet on the medicine and it outlined one serious (though rare) side effect was "might cause irregular heartbeat".

Other symptoms which I now realise might be related are headache and upset stomach.

My problem is that nowhere can I find what to do if this side affect occurs. My gut reaction is that I should stop taking the stuff. However, my GP thinks this could cause me to go into rapid A.F. which raises the stakes obviously.

So what to do?

To me it seems bazaar to increase the cause of the problem - As I said no previous AF incidents.

Opinions please.

12 Replies

oldestnewest
  • Sorry but it would be wrong for us to suggest what you do as we are not medically trained. Beta blockers are rate control drugs not rhythm control. If you have been diagnosed with AF this is a normal first fix drug to keep your heart rate down during events. At this stage you do not know what came first. Many people only discover that they have AF by accident either following a stroke or during routine testing.

    More info and testing needed I fear.

    Bob

  • Thanks for the input Bob. I appreciate your reluctance to suggest what I should do and fully understand your reasoning.

    Regarding what came first, I know I didn't have these symptoms (weird chest sensations - no pain) prior to taking the drug so I'm pretty sure it is the cause.

    I have arranged for further ECG and follow up with the GP.

    Thanks again.

  • Other rate control drugs are available if side effects continue - as Bob says - more investigations and diagnosis from a specialist cardiologist - Electrophysiologist required.

    It is not a good idea to stop Bisoprolol cold turkey - I think I tapered very slowly over about 2 weeks.

    Nothing you can do about the side effects except live with them - but often your body gets used to the drugs after a few weeks. Having said that I hated Bisoprolol and tried to avoid it as much as possible, but sometimes needs must.

    Any and every drug on the market has the capacity to give you the symptoms you take it to relieve. All have side effects and risks which have to be balanced with the benefits - better off with or without?

    It really pays to be well informed so suggest you do detailed research - go to the AFA website and read all you can.

  • Hi CDreamer,

    Thanks for responding. All input appreciated.

    I did wonder why you decided to stop taking it and were there any problems as a result? Or was it just a swap to another beta blocker?

    Luckily the "cold turkey" aspect, shouldn't apply (or so I would think) I've only taken fourteen 1.25mg tablets over two weeks, which is the lowest dose so weaning me off it should be just stop. Had I had a larger dose for a longer time I would have done the 1.25mg less every week as you suggest. Good advice none the less.

    The weird part is the NHS (and presumably the manufacturer) actually warns that it -

    "can cause low or irregular heart beat"

    and lists that as a 'serous' side affect, affecting 1 in 100 people.

    They also advise against giving it to patients with other certain types of irregular heartbeat.

    As I said originally, I had no history of AF prior to taking them so I think the link is pretty strong (although coincidences do occur).

    Yesterday, I was resting with my palm supporting my head at the ear (I do this quite often) and could hear the irregular 'bump-ety bump .... bump' of the heart. I also have been having weird headaches recently behind my right ear. Suffice to say it was sufficiently odd to get me to A&E ASAP. Then the fun and games began.

    Thanks again

  • In spite of the short time you were on it I would also advise weaning slowly. Even on a low dose. Take half your amount for a few days. If your pulse rate should go up during the weaning or if you insist on stopping all at once and pulse goes up, depend upon it your docs will tell you that you needed it all along.

    Beta blockers are THE meds which are known for the rebound phenomenon, I think they are still the ones where it is best known. That means quitting fast will leave you off worse than if you had never taken it. You take this to dampen your receptors but during taking it your body builds more of those receptors. So you go off fast-wham! all those receptors and no blocking.

    Like CD Dreamer I hate betas but have been forced to take them several times over longer periods. Always happy to get rid of them.

  • Thanks for the advice nettercologne.

    In fact I went cold turkey and have been off them now for a week. I'm reasonably certain the condition is improving. There's less twitching now and it seems to have settled to just an irregular pulse with the occasional twitch session and there's a lot less of the big boom beats.

    Still early days obviously but here's hoping etc.

  • Hi I have had three ablations and remain on beta blockers. (Nebivolol). I know they control rate but I find they keep me out of AF. It is the only drug I take but when I have tried to stop them I find I have increased AF episodes. It is only a low dosage but it does a job for me. As for the side effects all drugs have side effects and they are different to everyone. Read the ratios too some are very rare. It is trial and error to find the best one.

  • This is a classic bisoprolol problem. Most cardiologists don't look beyond it as it is best for 95% of people, but if you're in the 5% you need something else. Suggest either calcium blocker Verapamil or beta blocker Nebivolol to your consultant and get a prescription for each to try them out.

    BUT DO NOT take at the same time ever !!

  • Hi Mike11.

    Thanks

    I'm hoping it doesn't come to the invasive stuff (fingers crossed)

    I'm hoping that as this condition was in my opinion caused by the betas that once the chemicals have been flushed away and the heart has had a chance to stop complaining about the abuse it will settle down to it's previously steady state.

    I have a consultation booked with the specialist and will discuss these alternatives with him.

  • Sorry mike11 reply below was meant for the next poster, but you'll get the gist.

    Thanks again

  • I am 78 years old. Have had A/f for the past 6 years on and of ,had my first ablation 3 years ago lasted 18 months,had my second ablation 2months ago keeping my fingers crossed that this one will last longer,started on 10 megs a day of Bisoprolo 3 months ago with no problem down to 5 megs a day for the last 4weeks no problem .Taking any sort of Meds effects us differently .My advise to if you have any concernes talk to your clinic I have always found they have been most helpful.Lofty. UK

  • Hi Lofty,

    I'm hoping it doesn't come to the invasive stuff (fingers crossed)

    I'm hoping that as this condition was in my opinion caused by the betas that once the chemicals have been flushed away and the heart has had a chance to stop complaining about the abuse it will settle down to it's previously steady state.

    AS for discussing it with my clinic I'm less impressed with them the more I think about what happened.

    Knowing the other medication I was on when I went in the first time (Turbinafine) they prescribed the Bisop and blood thinning medicine. The Turbinafine leaflet advises not to take beta blocker or blood thinning medicines at the same time.

    Unfortunately the Bisop leaflet makes no mention of it or I wouldn't have started in the first place.

    I started taking the Turbinafine six weeks ago so had no worries as I wasn't on the Bisop then.

    Moral always read every leaflet of every medicine you are already taking and are about to take to see there's a problem that the other doesn't mention.

You may also like...